Tak­ing high doses of vi­ta­min A pills could cause os­teo­poro­sis

Tehran Times - - HEALTH -

Tak­ing high doses of vi­ta­min A pills could cause os­teo­poro­sis, ac­cord­ing to new re­search.

A study found too much of the nu­tri­ent – found in oily fish, meat, dairy prod­ucts and veg­eta­bles – weak­ens bones.

Peo­ple should be wary about over sup­ple­ment­ing it in their di­ets, sci­en­tists have warned.

Dr Ulf Lerner, of the Univer­sity of Gothen­burg, said: “Over con­sump­tion of vi­ta­min A may be an in­creas­ing prob­lem as many more peo­ple now take vi­ta­min sup­ple­ments.”

Up to 24 mil­lion Bri­tons pop vi­ta­min pills ev­ery day, fu­elling a £400 mil­lion a year in­dus­try.

Dr Lerner said: “Over­dose of vi­ta­min A could be in­creas­ing the risk of bone weak­en­ing dis­or­ders in hu­mans but more stud­ies are needed to in­ves­ti­gate this.

“In the ma­jor­ity of cases, a bal­anced diet is per­fectly suf­fi­cient to main­tain the body’s nu­tri­tional needs for vi­ta­min A.”

Us­ing mice, his team found large quan­ti­ties of the es­sen­tial nu­tri­ent re­duced bone thick­ness, leav­ing them prone to frac­tures.

Vi­ta­min A is fat sol­u­ble and stored in the liver, where it can lead to dam­age in large quan­ti­ties.

The NHS says the amount adults need is 0.7mg a day for men 0.6mg a day for women – and this should be achieved through the foods they eat.Dr Lerner and col­leagues found sus­tained in­take at lev­els equiv­a­lent to 4.5 to 13 times the hu­man rec­om­mended al­lowance trig­gered sig­nif­i­cant loss of bone strength in the lab ro­dents.

It is the first study to ex­am­ine the ef­fects of doses sim­i­lar to those con­sumed by peo­ple tak­ing sup­ple­ments.

Os­teo­poro­sis, or brit­tle bone disease, af­fects three mil­lion peo­ple in the UK with two in three suf­fer­ers older women.

The sex hor­mone oe­stro­gen pro­tects them be­fore the menopause. Vi­ta­min A is vi­tal for nu­mer­ous bi­o­log­i­cal pro­cesses in­clud­ing growth, vi­sion, im­mu­nity and or­gan func­tion, re­ports the Jour­nal of En­docrinol­ogy.

Our bod­ies are un­able to make it but a healthy diet should be suf­fi­cient to main­tain the right level.

Pre­vi­ous re­search has sug­gested peo­ple who take vi­ta­min A pills may be in­creas­ing their risk of bone dam­age.

Ear­lier tests in mice in have shown over­doses of vi­ta­min A equiv­a­lent to 13 to 142 times the ad­vised daily in­take in peo­ple re­sults in de­creased bone thick­ness and an in­creased frac­ture risk af­ter just one to two weeks.

The lat­est find­ings pub­lished in pub­lished in the Jour­nal of En­docrinol­ogy pro­vide a more ac­cu­rate assess­ment of the dan­gers hu­mans face be­cause they are based on smaller doses over a longer pe­riod of time.

Dr Lerner said the mice also showed thin­ning of their bones – af­ter just eight days. And this pro­gressed across the ten week trial.

He said: “Pre­vi­ous stud­ies in ro­dents have shown that vi­ta­min A de­creases bone thick­ness but these stud­ies were per­formed with very high doses of vi­ta­min A, over a short pe­riod of time.

“In our study we have shown that much lower con­cen­tra­tions of vi­ta­min A, a range more rel­e­vant for hu­mans, still de­creases ro­dent bone thick­ness and strength.”

Newspapers in English

Newspapers from Iran

© PressReader. All rights reserved.